High school was finally over, and it was time to move on to bigger things. As you prepared for graduation, you decided to go to college at East Tennessee State University. Your dad lived down in the area so you wouldn’t have to pay for housing. Even though you had been estranged for the last few years, you saw an opportunity to reconcile and try to rebuild the relationship you had as a child.
After arriving, you see he is not the same person you knew growing up. The years have not been kind, as he has been in the coal mines for years. You hear his bones creak and see his skin flaking from dryness. But that is not the most concerning, as you come home late one night and see white powder on the table with a straw. You heard stories in high school about drugs, but what is this stuff? You see your dad in his chair, passed out and blood dripping from his nose. Is he okay? Is he using drugs?
Between 2015 and 2019, 18% of overdose deaths involved heroin in Tennessee. ReVIDA® Recovery is working within our Appalachian communities to help those managing a heroin use disorder. We accept Medicaid as well as private insurance so funding does not have to be a reason to not seek treatment. Our blog serves as a free resource to provide education to loved ones concerned about substance use. Today, we are discussing the dangers of snorting heroin, and what effects it has on the body.
Table of Contents
Snorting Heroin: Dangers and Health Effects
Heroin is a semi-synthetic opioid derived from morphine. Most commonly, heroin use is associated with injection, as this is one of the fastest ways to feel its effects. Those who are trying heroin for the first time tend to either snort or smoke it to avoid the stigmas attached to injecting substances. Snorting heroin also delays its effects by a few minutes. The misconception is that because the heroin has been snorted, dependency will not develop. It does not matter how heroin is used, dependence can always occur.
The half-life of heroin is not affected by the route of administration. This means that it will still be present in the body for the same amount of time after snorting or injecting. However, the effects may peak at different times.
How Snorting Heroin Affects the Brain and Body
Snorting heroin affects both the brain and the body. Heroin works in the brain by binding to opioid receptors, which slows the central nervous system. Common heroin side effects begin after the first use, with the initial effect being a rush of euphoria. After the rush, drowsiness, dry mouth, flushing of the skin, and itchiness can happen. Depending on how much heroin was snorted, nodding in and out of consciousness is also common. The arms and legs will feel heavy and it can be hard to move around.
Signs of Snorting Heroin
Seeing signs of heroin addiction in a loved one can be scary. Signs of snorting heroin can include seeing paraphernalia around. Straws or makeshift tubes made out of everyday items (dollar bills, rolled foil, etc.) can be an indicator that your loved one is snorting heroin. Powder residue on surfaces can also be from heroin use.
Why Do People Snort Heroin?
Snorting heroin carries less stigma than injecting, making it a more appealing option to those starting to use it. It is less invasive as there is no wound left behind when snorting. However, the dangers of snorting heroin are just as high as those who inject it. As damage occurs to the nose, blood can transfer to the straw being used. If sharing, this still poses a risk of contracting HIV/AIDS or hepatitis.
Short-Term Effects of Snorting Heroin
Side effects of snorting heroin can range in severity and depend on length of use.
Some common short-term effects include:
- Breathing difficulties
- Inflammation of the nasal passageways
- Lung infections such as pneumonia
Long-Term Effects of Snorting Heroin
As snorting heroin continues, breathing difficulties will get worse. In the long-term, damage to the nasal cavity and septum can cause infection, leading to tissue death. The integrity of the nose can become compromised, leading to loss of smell and even possible surgery to fix the structure. Chronic lung infections such as chronic obstructive pulmonary disease (COPD) can also occur. Heroin also decreases blood flow, especially in the gastrointestinal tract, which can cause damage to the bowels.
The risk of a heroin overdose is also a concern. An overdose occurs when too much heroin is in the system and overwhelms the body. It can cause breathing to slow to a halt, leading to life-threatening complications. For those who snort heroin, the nasal passageways may be inflamed and make breathing even more difficult. If an overdose is ever suspected, seek medical attention immediately.
Smoking Vs. Snorting Heroin
Smoking heroin has similar effects to snorting and similar health problems. Snorting heroin mainly causes problems in the nasal cavity, mucous membranes, and lungs. Smoking heroin is more localized to the mouth and lungs and can cause gum disease and tooth loss. Chronic lung infections and breathing problems are also associated with smoking heroin.
Recent reports have explored more complications associated with snorting heroin, disproving that it is a safer method of use. Non-cardiogenic pulmonary edema is a condition that stems from acute hypoxia (lack of oxygen to the brain) and has been seen in those who inhale heroin and experience an overdose. Acute respiratory distress syndrome was also noted and required a breathing mask to improve oxygen levels. While ventilation was not necessary in this case, snorting or smoking heroin can lead to lifelong breathing problems.
Detoxing From Heroin
Snorting heroin frequently can create tolerance within the body. The brain becomes accustomed to the amount being taken, and it will require more heroin to feel the same effects. When heroin is not present, the brain will attempt to restore balance, creating withdrawal symptoms.
Heroin withdrawal symptoms can begin 6-8 hours after the last use and include:
- Runny nose
- Mood swings
- Abdominal cramping
Withdrawal is one of the main reasons those managing a heroin use disorder do not seek help. While detoxing from heroin is not typically life-threatening, it can cause increased anxiety and depression. Thoughts of self-harm, suicide, or hurting others should be taken seriously and medical attention needs to be sought.
Finding Treatment for Heroin Use Disorder in Tennessee
Snorting heroin can seem to have a grip on your whole life, controlling you physically, mentally, and financially. Taking the first step to leave heroin behind can feel overwhelming and scary, but rediscovering yourself will help you see life in a whole new light. Finding a treatment center that fits your needs and values is the key to beginning your recovery from heroin addiction. It’s time to leave heroin where it belongs – in the dust.
If you or someone you love is managing life by snorting heroin, it’s not too late to get help. At ReVIDA® Recovery, we work with you to get you on the right path of reclaiming your life from heroin addiction. Our program includes medication-assisted treatment as well as outpatient therapy. There is no fear of missing work, school, or home life while you receive the treatment you need. With locations throughout Tennessee and Virginia offering same-day appointments, there is no better time to take the first step. Call us today at 423-631-0432 to learn more about our program offerings.